MAUDE Adverse Event Report: CORDIS CASHEL TRAPEASE PVCF BRACH 90CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CASHEL TRAPEASE PVCF BRACH 90CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466P306BU
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Respiratory Distress (2045); Thrombosis (2100); No Code Available (3191)
Date of Event 05/14/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot r0308006 presented no issues during the manufacturing process that can be related to the reported event.(b)(4).Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported by the legal department, the patient underwent placement of the optease vena cava filter.The filter subsequently malfunctioned and caused injury and damage to the patient including but not limited to blood clots, clotting, and/or occlusion of the ivc.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, and pain and suffering, and other damages.The following additional information received per the medical records indicate that the patient has a history of morbid obesity.During implantation of the first filter via the right common femoral vein, the physician employed an infrarenal inferior vena cava (ivc) filter without difficulty.Approximately on or about four days post implantation of the second ivc filter, the patient underwent a computerized tomography (ct) scan of the chest due to abdominal pain, shortness of breath and history of gastric banding.The ct scan report notes there are pulmonary emboli within the right lower lobe and mild dependent bibasilar atelectasis.Approximately ten years and three months post implantation of the second filter, the patient underwent an abdominal ct scan.The ct scan report noted minimal interstitial basilar lung scarring, prior cholecystectomy, prior lap band procedure and mild degenerative disc and facet disease at the lumbar spine consistent with the patient¿s age.The report also noted the ivc filter to be in a good position just above the iliac bifurcation and below the level of the renal veins.The ivc appears slightly distended at the position of the filter and there are some dystrophic calcifications within the cava at the level of the filter suggesting possible caval thrombosis.In addition, there are prominent posterior abdominal and even more prominent abdominal wall subcutaneous vascular structures which suggest collateral blood flow due to caval thrombosis.According to the information received in the patient profile form (ppf), approximately on or about eight days post implantation of the first ivc filter the patient became aware of the alleged events and reports to have migration of the filter, tilted filter, blood clots, clotting, and/or occlusion of the ivc, respiratory distress, and calcifications within the cave at the level of the filter.The patient states to have suffered from migration and tilt of the filter that resulted in a percutaneous removal surgery of the first filter approximately eight days post implantation and a second filter being placed the same day as the removal of the first filter.The patient states that as a result of clotting and calcifications within the cava at the level of the filter, the patient has suffered from severe pain and respiratory distress.
 
Additional Manufacturer Narrative
This is one of two products involved with the reported event and the associated manufacturer report number is 1016427-2019-02449.After further review of additional information received have been updated accordingly.It was reported that a patient underwent placement of an optease vena cava filter and later a trapease vena cava filter.The information provided indicated migration of the filter, filter tilt, blood clots, clotting, and/or occlusion of the inferior vena cava (ivc), respiratory distress, and calcifications within the cave at the level of the filter.The patient states to have suffered from migration and tilt of the filter that resulted in a percutaneous removal surgery of the first filter approximately eight days post implant and a second filter being placed the same day as the removal of the first filter and the surgery for the gastric banding.The patient states that as a result of clotting and calcifications within the cava at the level of the filter, the patient suffered from severe pain and respiratory distress.The indication for the filter placement was pre- gastric bypass surgery due to morbid obesity.The filter was placed via the right common femoral vein and deployed without difficulty.A venogram performed during the procedure noted the ivc diameter to be 24.25mm and no evidence of thrombus.Approximately four days post gastric banding and implant of the second ivc filter, the patient underwent a computerized tomography (ct) scan of the chest due to abdominal pain, shortness of breath and history of gastric banding.The ct scan report notes there are pulmonary emboli within the right lower lobe and mild dependent bibasilar atelectasis.Approximately ten years and three months post implant of the second filter, the patient underwent an abdominal ct scan.The ct scan report noted minimal interstitial basilar lung scarring, prior cholecystectomy, prior lap band procedure and mild degenerative disc and facet disease at the lumbar spine consistent with the patient¿s age.The report also noted the ivc filter to be in a good position just above the iliac bifurcation and below the level of the renal veins.The ivc appears slightly distended at the position of the filter and there are some dystrophic calcifications within the cava at the level of the filter suggesting possible caval thrombosis.In addition, there are prominent posterior abdominal and even more prominent abdominal wall subcutaneous vascular structures which suggest collateral blood flow due to caval thrombosis.The procedural notes, nor indication, for the removal of the first filter and implant of the second filter have not been provided.There is currently no additional information available for review.The product(s) was not returned for analysis.A review of the device history records revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease and trapease vena cava filters are indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pulmonary embolism where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pulmonary embolism where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Blood clots, clotting and/or occlusion and vein distention do not indicate a device malfunction.Collateral circulation is the circulation of blood established through enlargement of minor vessels and anastomosis of vessels with those adjacent parts when a major vein or artery is functionally impaired.Calcification in a vessel may consist of plaque, a buildup of fat, cholesterol, calcium, and other substances found in the blood or, particularly in the pelvis, what is a called a phlebolith, specific to the pelvis.Phleboliths start as a blood clot and harden over time with calcium and can form in many parts of the body.Large thrombus within the vena cava or lower extremities may impede perfusion and cause venous insufficiency.With time, high pressure in the leg veins due to venous insufficiency of either the superficial or deep veins (or both) can cause leakage of blood out of the capillary beds, resulting in swelling of the legs.Clinical factors that may have influenced the reported events include patient, pharmacological, lesion characteristics or other comorbidities and not necessarily related to the implantation or malfunction of the filter.While recurrent pulmonary embolism is a known potential complication of filter implantation, with the limited information available it is not possible to determine what may have contributed to the primary pe.As the exact timing between the removal of the initial filter and the implant of the second filter has not been established or provided, other than it was the same day.There are possible patient and pharmacological factors that may have contributed to the reported event.Ivc filter tilt has been associated with the anatomy of the vessel, specifically asymmetry and tortuosity.Inferior vena cava (ivc) filter migration is a known potential adverse event associated with all ivc filter implants and is listed in the instruction for use (ifu) as such.Possible causes for filter migration include mega cava, wire entrapment during central venous catheter placement, ¿sail¿ effect (cranial migration) of large clot burden within the filter, mechanical device failure, and operator error.Physiologic causes of migration may result from temporary dysmorphism of the inferior vena cava including bending, coughing or valsalva maneuvers resulting in dislodgment of the filter.Some studies suggest that strenuous physical activity and increased intra-abdominal pressure can lead to migration of ivc filters.Due to the nature of the complaint, the reported pain and respiratory distress experienced by the patient could not be confirmed and the exact cause could not be determined.However, review of the information available suggests that these issues may be procedural related or associated with the presence of pulmonary emboli.With the very limited information available for review and no imaging it is not possible to draw a conclusion between the reported events and the filter.There is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Additional Manufacturer Narrative
This is one of two products involved with the reported event and the associated manufacturer report number is (b)(4).After further review of additional information received have been updated accordingly.It was reported that a patient had placement of an optease inferior vena cava (ivc) filter and later a trapease ivc filter.The information provided indicated migration of the filter, filter tilt, blood clots, clotting, and/or occlusion of the ivc, respiratory distress, and calcifications within the cave at the level of the filter.The patient states to have suffered from migration and tilt of the filter that resulted in a percutaneous removal surgery of the first filter approximately eight days post implant and a second filter being placed the same day as the removal of the first filter and the surgery for the gastric banding.The patient states that as a result of clotting and calcifications within the cava at the level of the filter, the patient suffered from severe pain and respiratory distress.The indication for the filter placement was pre- gastric bypass surgery due to morbid obesity.The filter was placed via the right common femoral vein and deployed without difficulty.A venogram performed during the procedure noted the ivc diameter to be 24.25mm and no evidence of thrombus.Approximately four days post gastric banding and implant of the second ivc filter, the patient underwent a ct scan of the chest due to abdominal pain, shortness of breath and history of gastric banding.The ct scan report notes there are pulmonary emboli within the right lower lobe and mild dependent bibasilar atelectasis.Approximately ten years and three months post implant of the second filter, the patient underwent an abdominal ct scan.The ct scan report noted minimal interstitial basilar lung scarring, prior cholecystectomy, prior lap band procedure and mild degenerative disc and facet disease at the lumbar spine consistent with the patient¿s age.The report also noted the ivc filter to be in a good position just above the iliac bifurcation and below the level of the renal veins.The ivc appears slightly distended at the position of the filter and there are some dystrophic calcifications within the cava at the level of the filter suggesting possible caval thrombosis.In addition, there are prominent posterior abdominal and even more prominent abdominal wall subcutaneous vascular structures which suggest collateral blood flow due to caval thrombosis.The procedural notes, nor indication, for the removal of the first filter and implant of the second filter have not been provided.There is currently no additional information available for review.Device 1: the product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.Device 2: the product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease and trapease vena cava filters are indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pulmonary embolism where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pulmonary embolism where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Blood clots, clotting and/or occlusion and vein distention do not indicate a device malfunction.Collateral circulation is the circulation of blood established through enlargement of minor vessels and anastomosis of vessels with those adjacent parts when a major vein or artery is functionally impaired.Calcification in a vessel may consist of plaque, a buildup of fat, cholesterol, calcium, and other substances found in the blood or, particularly in the pelvis, what is a called a phlebolith, specific to the pelvis.Phleboliths start as a blood clot and harden over time with calcium and can form in many parts of the body.Large thrombus within the vena cava or lower extremities may impede perfusion and cause venous insufficiency.With time, high pressure in the leg veins due to venous insufficiency of either the superficial or deep veins (or both) can cause leakage of blood out of the capillary beds, resulting in swelling of the legs.Clinical factors that may have influenced the reported events include patient, pharmacological, lesion characteristics or other comorbidities and not necessarily related to the implantation or malfunction of the filter.While recurrent pulmonary embolism is a known potential complication of filter implantation, with the limited information available it is not possible to determine what may have contributed to the primary pe.As the exact timing between the removal of the initial filter and the implant of the second filter has not been established or provided, other than it was the same day.There are possible patient and pharmacological factors that may have contributed to the reported event.Ivc filter tilt has been associated with the anatomy of the vessel, specifically asymmetry and tortuosity.Inferior vena cava (ivc) filter migration is a known potential adverse event associated with all ivc filter implants and is listed in the instruction for use (ifu) as such.Possible causes for filter migration include mega cava, wire entrapment during central venous catheter placement, ¿sail¿ effect (cranial migration) of large clot burden within the filter, mechanical device failure, and operator error.Physiologic causes of migration may result from temporary dysmorphism of the inferior vena cava including bending, coughing or valsalva maneuvers resulting in dislodgment of the filter.Some studies suggest that strenuous physical activity and increased intra-abdominal pressure can lead to migration of ivc filters.Due to the nature of the complaint, the reported pain and respiratory distress experienced by the patient could not be confirmed and the exact cause could not be determined.However, review of the information available suggests that these issues may be procedural related or associated with the presence of pulmonary emboli.With the very limited information available for review and no imaging it is not possible to draw a conclusion between the reported events and the filter.There is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
As reported by the legal department, the patient underwent placement of the optease vena cava filter.The filter subsequently malfunctioned and caused injury and damage to the patient including but not limited to blood clots, clotting, and/or occlusion of the ivc.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, and pain and suffering, and other damages.The following additional information received per the medical records indicate that the patient has a history of morbid obesity.During implantation of the first filter via the right common femoral vein, the physician employed an infrarenal inferior vena cava (ivc) filter without difficulty.Approximately on or about four days post implantation of the second ivc filter, the patient underwent a computerized tomography (ct) scan of the chest due to abdominal pain, shortness of breath and history of gastric banding.The ct scan report notes there are pulmonary emboli within the right lower lobe and mild dependent bibasilar atelectasis.Approximately ten years and three months post implantation of the second filter, the patient underwent an abdominal ct scan.The ct scan report noted minimal interstitial basilar lung scarring, prior cholecystectomy, prior lap band procedure and mild degenerative disc and facet disease at the lumbar spine consistent with the patient¿s age.The report also noted the ivc filter to be in a good position just above the iliac bifurcation and below the level of the renal veins.The ivc appears slightly distended at the position of the filter and there are some dystrophic calcifications within the cava at the level of the filter suggesting possible caval thrombosis.In addition, there are prominent posterior abdominal and even more prominent abdominal wall subcutaneous vascular structures which suggest collateral blood flow due to caval thrombosis.According to the information received in the patient profile form (ppf), approximately on or about eight days post implantation of the first ivc filter the patient became aware of the alleged events and reports to have migration of the filter, tilted filter, blood clots, clotting, and/or occlusion of the ivc, respiratory distress, and calcifications within the cave at the level of the filter.The patient states to have suffered from migration and tilt of the filter that resulted in a percutaneous removal surgery of the first filter approximately eight days post implantation and a second filter being placed the same day as the removal of the first filter.The patient states that as a result of clotting and calcifications within the cava at the level of the filter, the patient has suffered from severe pain and respiratory distress.As per the previous ppf, the lots provided were r0807332 and r0308006.Per the modified patient profile form (ppf), the lot numbers provided were r0807332 and r0308005.Second lot will be updated to unknown.

Brand Name
TRAPEASE PVCF BRACH 90CM CSI
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI 
MDR Report Key8476053
Report Number9616099-2019-02821
Device Sequence Number19429843
Product Code DTK
UDI-Device Identifier20705032009475
UDI-Public20705032009475
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K020316
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2011
Device Model Number466P306BU
Device Catalogue Number466P306BU
Device Lot NumberR0308006
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/04/2019
Supplement Date Received by Manufacturer04/06/2019
05/08/2019
Initial Report FDA Received Date04/02/2019
Supplement Report FDA Received Date04/15/2019
05/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN 0.035 GUIDEWIRE; UNKNOWN 19 GAUGE THIN WALL NEEDLE; UNKNOWN 4 FRENCH SHEATH; UNKNOWN 6 FRENCH SHEATH
Outcome Attributed to Adverse Event Life Threatening;
Patient Age55 YR